Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Zeta forms and the local family index theorem


Author: Simon Scott
Journal: Trans. Amer. Math. Soc. 359 (2007), 1925-1957
MSC (2000): Primary 58J40, 58J52
DOI: https://doi.org/10.1090/S0002-9947-06-04321-2
Published electronically: December 19, 2006
MathSciNet review: 2276607
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a family $ F$ of elliptic pseudodifferential operators we show there is a natural zeta-form $ \zeta(F,S)$ and zeta-determinant form $ {det}_\zeta(F)$ in the ring of smooth differential forms on the parameterizing manifold, generalizing the classical single operator zeta-function and zeta-determinant. We show that the zeta forms extend the Atiyah-Bott-Seeley formula for the index of an elliptic operator to a family of elliptic operators, while the zeta-determinant form leads to a graded Chern class form for the index bundle. Globally, the zeta-form and zeta-determinant form exist only at the level of $ K$-theory as maps to cohomology.


References [Enhancements On Off] (What's this?)

  • [BF] Bismut, J.-M. and Freed, D.S.: 1986, `The analysis of elliptic families I', Comm. Math. Phys. 106, 159-176. MR 0853982 (88h:58110a)
  • [BGV] Berline, N., Getzler, E., and Vergne, M: Heat Kernels and Dirac Operators. Grundlehren der Mathematischen Wissenschaften 298, Springer-Verlag, Berlin, 1992. MR 1215720 (94e:58130)
  • [B] Bismut, J.-M.: 1986, `The Atiyah-singer index theorem for families of Dirac operators: Two heat equation proofs', Invent. Math. 83, 91-151. MR 0813584 (87g:58117)
  • [Gr1] Grubb, G., `A resolvent approach to traces and zeta Laurent expansions', AMS Contemp. Math. Proc., vol. 366, 67-93 (2005). See also arXiv: math.AP/0311081. MR 2114484 (2006f:58042)
  • [GH] Grubb, G., Hansen, L.: 2002, `Complex powers of resolvents of pseudodifferential operators', Comm. Part. Diff. Eq. 27, 2333-2361. MR 1944032 (2003j:58040)
  • [GS1] Grubb, G., Seeley, R.: 1995, `Weakly parametric pseudodifferential operators and Atiyah-Patodi-Singer boundary problems', Invent. Math. 121, 481-529. MR 1353307 (96k:58216)
  • [GS2] Grubb, G., Seeley. R.: 1996, `Zeta and eta functions for Atiyah-Patodi-Singer operators', J. Geom. Anal. 6, 31-77. MR 1402386 (97g:58174)
  • [Q] Quillen, D.G.: 1985, `Superconnections and the Chern character', Topology 24, 89-95. MR 0790678 (86m:58010)
  • [S] Seeley, R.T.: 1967, `Complex powers of an elliptic operator', AMS Proc. Symp. Pure Math., AMS, Providence, 288-307. MR 0237943 (38:6220)
  • [SZ] Scott, S., Zagier. D: `A symbol proof of the local Atiyah-Singer index theorem', in preparation.
  • [Sh] Shubin, M.A.: Pseudodifferential Operators and Spectral Theory', Second Edition, Springer, 2001. MR 1852334 (2002d:47073)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58J40, 58J52

Retrieve articles in all journals with MSC (2000): 58J40, 58J52


Additional Information

Simon Scott
Affiliation: Department of Mathematics, King’s College London, London, WC2R 2LS England
Email: simon.scott@kcl.ac.uk

DOI: https://doi.org/10.1090/S0002-9947-06-04321-2
Received by editor(s): May 4, 2004
Published electronically: December 19, 2006
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society